Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 40, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 23, 2001, 11:22 PM CST for Baylor County, Knox County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 23, 2001, 11:22 PM CST (05:22 UTC)
- Expired
- Mar 24, 2001, 12:00 AM CST
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Baylor County, TX, Knox County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 11:55 PM CST | Hail 0.75 | Vera, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 8:15 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 5.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1395 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
802 WUUS54 KOUN 240523 SVROKC TXC023-275-240600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1122 PM CST FRI MAR 23 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BAYLOR COUNTY IN NORTHERN TEXAS KNOX COUNTY IN NORTHERN TEXAS * UNTIL MIDNIGHT CST * AT 1121 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BOMARTON...MOVING SOUTH-SOUTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BOMARTON...GOREE...RED SPRINGS AND VERA HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3341 9921 3368 9937 3361 9963 3338 9952 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 10:10 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 23, 10:10 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1010 PM CST FRI MAR 23 2001 RUNNING A BIT LATE WITH THE AFD THIS EVENING DUE TO ONGOING SVR WX. BEST INSTABILITIES REMAIN IN PLACE ACROSS FAR SRN OK/N TEX THIS EVENING WITH MUCAPE AOA 1000 J/KG. INCREASING LLJ AND WAA DURING THE OVERNITE HOURS MAY RESULT IN SOME REDEVELOPMENT..AND A FEW SVR STORMS PRODUCING LARGE HAIL WILL REMAIN POSSIBLE OVER THE SRN ZONES FOR MUCH OF THE NITE. MEANWHILE..STRONG COLD FRONT CONTINUES TO MOVE RAPIDLY SWD ACROSS KS AND IS NOW ENTERING NW OK PER LATEST MAY RANCH MESONET OB. LATEST OBJECTIVE ANAL FIELDS FROM MSAS/RUC INDICATE THAT THE LOW LEVEL CAA IS VERY STRONG..AND TEMPS WILL DR(OP QUICKLY AS THE FRONT SURGES SWD. COMPLETE ZONE UPDATE PACKAGE WAS ISSUED EARLIER TO BUMP TEMPS DOWN AND INCREASE WINDS WITH FRONT OVERNITE..IN LINE WITH LATEST TRENDS. MILLER .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Mar 23, 6:30 PM CST, 4 hours 52 minutes before
OKZ004>048-050>052-TXZ083>090-240300- HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE NORMAN OK 630 PM CST FRI MAR 23 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT HOURS ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS ALONG AND SOUTH OF A LINE ROUGHLY FROM MANGUM... TO PAULS VALLEY... TO HOLDENVILLE. THE PRIMARY THREAT WILL BE LARGE HAIL. A FEW DAMAGING WIND GUSTS ARE ALSO POSSIBLE... SOUTH OF THE RED RIVER. AN UPPER LEVEL DISTURBANCE MOVING EASTWARD ACROSS NORTHERN TEXAS THIS EVENING WILL PROVIDE SUPPORT FOR THE DEVELOPMENT OF THUNDERSTORMS ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. A FEW OF THESE STORMS MAY BECOME SEVERE THIS EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL. OTHER STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN FAR WESTERN TEXAS AND EASTERN NEW MEXICO WILL MOVE EASTWARD ACROSS FAR WEST TEXAS THIS EVENING. IF THESE STORMS HOLD TOGETHER INTO THE NIGHTTIME HOURS... THEY COULD AFFECT PARTS OF WESTERN NORTH TEXAS BEGINNING LATE THIS EVENING AND OVERNIGHT. AGAIN... LARGE HAIL WILL BE THE PRIMARY THREAT... AND A FEW DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE WITH THESE STORMS. THE MAIN UNCERTAINTY IS WHETHER THE STORMS MOVING EASTWARD FROM WEST TEXAS WILL MAINTAIN THEIR INTENSITY INTO THE NIGHT. IN ADDITION... A STRONG COLD FRONT MOVING RAPIDLY SOUTHWARD THROUGH KANSAS THIS EVENING WILL ENTER NORTHERN OKLAHOMA AROUND MIDNIGHT AND WILL MOVE RAPIDLY SOUTHWARD ACROSS MOST OF OKLAHOMA AND WESTERN NORTH TEXAS BY SUNRISE SATURDAY MORNING. MUCH COLDER TEMPERATURES AND GUSTY NORTH EAST WINDS FROM 15 TO 30 MPH CAN BEL EXPECTED AFTER THE FRONT PASSES. EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS MAY BE NEEDED THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS. MILLER
Local storm report, Mar 23, 7:24 PM CST, 3 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CST FRI MAR 23 2001
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0724 PM 4 &W DAVIS OK .88 INCH HAIL
03/23/01 MURRAY PUBLIC REPORT
KTLocal storm report, Mar 23, 7:49 PM CST, 3 hours 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CST FRI MAR 23 2001
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0738 PM 2 N GRAHAM OK .75 INCH HAIL
03/23/01 CARTER HAIL COVERING GROUND
PUBLIC REPORT
KTLocal storm report, Mar 23, 9:08 PM CST, 2 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CST FRI MAR 23 2001
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 5 S HEALDTON OK 1.00 INCH HAIL
03/23/01 CARTER REPORTED BY EOC
KTLocal storm report, Mar 23, 9:26 PM CST, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
926 PM CST FRI MAR 23 2001
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM 5 E STRINGTOWN OK .75 INCH HAIL
03/23/01 ATOKA PUBLIC REPORT
KTLocal storm report, Mar 23, 10:36 PM CST, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1036 PM CST FRI MAR 23 2001
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM FITTSTOWN OK 1.00 INCH HAIL
03/23/01 PONTOTOC REPORTED BY COUNTY EM
KTNearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.